Alert archive / West Virginia / Wind Chill Advisories in 2018
Wind Chill Advisory 7, NWS Charleston, WV
NWS Charleston, WV issued this wind chill advisory at Feb 2, 2018, 3:04 PM EST for 4 counties in West Virginia. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2018, 3:04 PM EST (20:04 UTC)
- Expired
- Feb 3, 2018, 3:00 AM EST
- In force
- 12 hr
- Issued by
- NWS Charleston, WV
Counties Nicholas County, WV, Pocahontas County, WV, Randolph County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 124 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798 WWUS41 KRLX 022004 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 304 PM EST Fri Feb 2 2018 WVZ520-522-523-525-526-030415- /O.NEW.KRLX.WC.Y.0007.180202T2004Z-180203T1400Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- Including the cities of Richwood, Snowshoe, Elkins, and Harman 304 PM EST Fri Feb 2 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST SATURDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 10 below zero to 20 below zero. * WHERE...Southeast Nicholas, Southeast Webster, Northwest Pocahontas, Northwest Randolph and Southeast Randolph Counties. * WHEN...Until 9 AM EST Saturday. * ADDITIONAL DETAILS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
2 follow-up statements
866 WWUS41 KRLX 030257 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 957 PM EST Fri Feb 2 2018 WVZ520-522-523-525-526-031100- /O.CON.KRLX.WC.Y.0007.000000T0000Z-180203T1400Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- Including the cities of Richwood, Snowshoe, Elkins, and Harman 957 PM EST Fri Feb 2 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST SATURDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 10 below zero to 20 below zero. * WHERE...Southeast Nicholas, Southeast Webster, Northwest Pocahontas, Northwest Randolph and Southeast Randolph Counties. * WHEN...Until 9 AM EST Saturday. * ADDITIONAL DETAILS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
322 WWUS41 KRLX 030800 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 300 AM EST Sat Feb 3 2018 WVZ520-522-523-525-526-030900- /O.CAN.KRLX.WC.Y.0007.000000T0000Z-180203T1400Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- Including the cities of Richwood, Snowshoe, Elkins, and Harman 300 AM EST Sat Feb 3 2018 ...WIND CHILL ADVISORY IS CANCELLED... Surface winds were light to calm over the former advisory area. With light to calm winds, wind chill values no longer meet advisory criteria. Therefore, the winter weather advisory for low wind chills has been cancelled. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind chill advisory went out at Feb 2, 2:50 PM EST, 14 minutes earlier.
Area forecast discussion, Feb 2, 2:50 PM EST, 14 minutes before
Area Forecast Discussion National Weather Service Charleston WV 250 PM EST Fri Feb 2 2018 .SYNOPSIS... High pressure through Saturday. Next weather system over the Saturday night through Sunday, followed by another Tuesday into Wednesday. && .NEAR TERM /THROUGH SATURDAY/... As of 150 PM Friday... Despite the 925mb moisture eroding in NAM progs, have had to extend the light snow over southwestern Virginia a couple hours longer into this early afternoon. Low level thermal trough will remain anchored into the northeast mountains through tonight until the passage of a dry warm front early Saturday which will only have mid level clouds traverse the northern zones. Temperatures tonight should be modified, but still very cold, across the western zones with clouds moving in late, which should keep them from dropping too much in a radiational cooling night. Over the mountains, may not be able to shed the surface wind completely even though the clouds should not be as much of an issue here. Back above freezing Saturday in the warm sector except for the highest elevations above 4kft. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 250 PM Friday... Attention remains focused on system for Saturday night and Sunday. Did not make any significant changes to the going forecast, only minor edits. Synoptically, have a northern stream low pressure system moving through the Great Lakes, with a cold front extending to the south. There also is a southern stream wave that gets picked up by the front, helps drive some better moisture into the forecast area Sunday. An upper level trough then crosses Sunday night and Monday. Most uncertainty still centered on temperature profile and how it changes as warm advection develops Saturday night into Sunday. NAM brings the warm air in faster and farther north than the GFS and ECMWF. With the better resolution, did trend a bit towards the NAM with a warm wedge developing across the lowlands. With this in mind, expect light snow to develop late Saturday night as moisture is on the increase. Then have a transition to a wintry mix and then rain moving from SW to NE. Have this entering CWA from SW around sunrise, with rain across most of the forecast area by noon. Do linger snow/sleet across northern mountains and eastern slopes longer. Through Sunday morning, generally expecting 1-2 inches of snow and/or sleet across the lowlands before changing over to rain. The northern mountains and eastern slopes will have a longer period of snow, resulting in 3-4 inches of snow. QPF wise, expect around half an inch, with a good dose of that being rain Sunday afternoon. The upper level trough should bring a period of upslope type snow showers Sunday night into Monday, with generally and inch or less across the lower elevations and 1-2 inches across the higher ridges. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 250 PM Friday... Brief high pressure is expected Monday night before the next system approaches out of the Southern Plains Tuesday into Wednesday. This system generally looks warm, with rain being the predominant precip type. However, did end up with some light snow on both the front and back side -- early Tuesday and then later Wednesday into Wednesday night. Also included some rain/snow wording Tuesday night across the north to account for uncertainty in the temperature profile, but really think it will be mostly rain with 850mb temps in the 2C-4C range on both GFS and ECMWF. Behind this system, we get another dose of cold air to end the work week. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 1230 PM Friday... Snow showers to end in the mountains over the next couple of hours with ceilings and visibilities lifting to VFR. Skies clear tonight, winds ease below 12kts through 12Z. Mid level clouds push back into the Ohio Valley around this time, but the forecast remains clear ahead of the next system slated for Saturday night. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: None. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY H L H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY L M H H H H H H H H H M EKN CONSISTENCY L H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z SATURDAY... IFR likely in snow and rain Sunday/Sunday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/26 NEAR TERM...26 SHORT TERM...MZ LONG TERM...MZ AVIATION...26
Hazardous weather outlook, Feb 2, 4:21 AM EST, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 421 AM EST Fri Feb 2 2018 VAZ003-004-WVZ024>026-033-034-039-040-515>521-030930- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster- 421 AM EST Fri Feb 2 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The potential exists for a few inches of snow, especially across the higher terrain through Sunday morning, before maybe turning to a wintry mix or all rain by Sunday afternoon. Still quite a bit of uncertainty in the track of this system and how much cold air will be in place. However, another winter weather advisory will be possible if colder air can hold its ground. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ522>526-030930- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 421 AM EST Fri Feb 2 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. In addition, windy conditions will combine with much colder air to produce very low wind chills tonight and a wind chill advisory may be needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The potential exists for a several inches of snow across the mountains early Sunday morning into possibly Sunday afternoon. Still quite a bit of uncertainty in the track of this system and how much cold air will be in place. However, another winter weather advisory is looking more and more likely for Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 030930- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- 421 AM EST Fri Feb 2 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A southern system will approach Saturday evening, with snow or a wintry mix developing across the area. As the system moves across Sunday morning, enough warm air may change the snow over to rain in most areas. There exists quite a bit of uncertainty at this time in the track and subsequent precipitation types with this system. Nevertheless, a light snow accumulation is possible on the front end of this system early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kistner
In the hours before
Local storm report, Feb 2, 10:37 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1037 AM EST FRI FEB 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 2 E ALUM CREEK 38.29N 81.79W
02/02/2018 M0.2 INCH KANAWHA WV COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW SPENCER 38.80N 81.36W
02/02/2018 M0.3 INCH ROANE WV CO-OP OBSERVER
24-HOUR SNOWFALL.
0715 AM SNOW SUTTON LAKE POOL 38.65N 80.68W
02/02/2018 M0.5 INCH BRAXTON WV CO-OP OBSERVER
24-HOUR SNOWFALL.
0730 AM SNOW 2 W ROCK CAVE 38.84N 80.40W
02/02/2018 M1.8 INCH LEWIS WV COCORAHS
24-HOUR SNOWFALL.
0745 AM SNOW 4 SSE NORA 37.02N 82.32W
02/02/2018 M3.8 INCH DICKENSON VA CO-OP OBSERVER
24-HOUR SNOWFALL.
0800 AM SNOW PHILIPPI 39.15N 80.06W
02/02/2018 M1.5 INCH BARBOUR WV COCORAHS
24-HOUR SNOWFALL.
0828 AM SNOW ROCK CAVE 38.84N 80.33W
02/02/2018 M3.0 INCH UPSHUR WV CO-OP OBSERVER
24-HOUR SNOWFALL.
0930 AM SNOW CRAB ORCHARD 37.74N 81.23W
02/02/2018 E5.5 INCH RALEIGH WV SOCIAL MEDIA
24-HOUR SNOWFALL.
1000 AM SNOW JOHN FLANNAGAN LAKE 37.23N 82.35W
02/02/2018 M3.0 INCH DICKENSON VA SOCIAL MEDIA
24-HOUR SNOWFALL.
&&
EVENT NUMBER RLX1800594
EVENT NUMBER RLX1800595
EVENT NUMBER RLX1800596
EVENT NUMBER RLX1800597
EVENT NUMBER RLX1800598
EVENT NUMBER RLX1800599
EVENT NUMBER RLX1800600
EVENT NUMBER RLX1800601
EVENT NUMBER RLX1800602
MZLocal storm report, Feb 2, 10:39 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1039 AM EST FRI FEB 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 WNW SUMMERSVILLE 38.30N 80.88W
02/02/2018 M2.0 INCH NICHOLAS WV CO-OP OBSERVER
24-HOUR SNOWFALL.
&&
EVENT NUMBER RLX1800603
MZNearby
Wind Chill Advisories in West Virginia, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.